Be Aware Of Coagulating Complications Post Covid-19 Pandemic12/07/2022
Within June of 2022, the Intensive Care and Toxic Management Department of Hoan My Cuu Long Hospital received many cases of hypercoagulation after the COVID-19 infection.
In the case of Mrs. T.T.T.X (81 years old in Vinh Long province), after three months infected with COVID-19, her right leg suddenly became swollen along with painful cramps. She was brought to the Hoan My Cuu Long Hospital by her family for examination and some lab tests, which diagnosed her with deep vein thrombosis in the right leg that occluded nearly 90% of the vessel. Immediately after the diagnosis, the physicians gave her some anti-coagulable drugs to prevent the thrombosis from moving upward, which could lead to occlusion of the cerebral vessels, which is lethal.
Or, in the case of Mrs. T.T.T (62 years old from Can Tho City), who just recovered from COVID-19 a month ago, suddenly suffered from chest pain, difficulty breathing, and hypotension. At Hoan My Cuu Long Hospital, she was indicated with a pulmonary Computed Topography angiogram which revealed a massive thrombosis occluded almost the entire right pulmonary artery. The patient was immediately given fibrinolytic drugs and continuously treated with anti-coagulable medicine by mouth. Her status is stable now with the disappearance of chest pain, a decrease in dyspnea, and stable blood pressure as an inpatient.
Hoan My Cuu Long Hospital received a male patient, Mr. N.V.L (76 years old from Hau Giang province), who was brought to the emergency room with vomiting, abdominal pain, diarrhea, and metabolic acidosis. The result of the abdominal ultrasound and X-ray did not reveal any abnormalities. However, a contrast Computed Topography of the abdomen showed infarction of the mesenteric arteries. With a thorough history, the physicians found out that the patient was infected with COVID-19 eight months ago. He was then indicated with an emergency operation to remove the occluded part and reperfusion. The patient is now stable as an inpatient.
First-degree Doctor Truong Hoang Tam – Intensive Care and Toxic Management Department – stated: “The common thing between these cases is an abnormal coagulable state after recovery from COVID-19. Some researches show that COVID-19 infection increases the risk of blood clot formation three to six months after the infection. COVID-19 causes many overwhelmed immune responses, including hypercoagulation. Research showed that this condition is usually seen in the elderly, severe COVID-19 infection, unvaccinated people, overweight and obese, or people with many underlying diseases. The blood clot can occur anywhere and in any vessels in the body leading to occlusion.”
Symptoms associated with hypercoagulation are swelling of the one-sided limb, pain of the hands or legs, skin redness, chest pain, dyspnea, fast heart rate, unknown cough, or severe headache. The patients should not be careless and must seek help when suffering the abnormalities even when recovering from COVID-19, especially the elderly with many underlying diseases.